Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

August 7, 2018Jefferson County, New York

NWS Buffalo, NY issued this special weather statement at Aug 7, 2018, 4:14 AM EDT for Jefferson County, New York. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2018, 4:14 AM EDT (08:14 UTC)
Expired
Aug 7, 2018, 5:15 AM EDT
In force
61 min
Issued by
NWS Buffalo, NY

County Jefferson County, NY

The radar

The Ft Drum radar (KTYX), 56 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 4:58 AM EDTTSTM WND DMG2 Nnw Smithville, NYLARGE TREE DOWN ACROSS RIDGE RD BETWEEN ROUTE 3 AND ROUTE 75

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.2 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
546 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WWUS81 KBUF 070814
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
414 AM EDT TUE AUG 7 2018

NYZ007-070915-
Jefferson-
414 AM EDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS APPROACHING JEFFERSON COUNTY...

At 414 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles west of Cedar Point State Park
to 15 miles northwest of Oswego. Movement was northeast at 35 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Watertown, Stony Point, Clayton, Adams, Dexter, Glen Park, Kring
Point State Park, Adams Center, Henderson Harbor and Wellesley Island
State Park.

This includes Interstate 81 between exits 39 and 52.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4440 7583 4372 7585 4368 7626 4378 7629
      4383 7636 4387 7635 4384 7645 4387 7650
      4391 7650 4396 7644 4396 7634 4402 7636
      4405 7642 4410 7643 4414 7635 4420 7631
      4422 7619 4424 7617 4429 7615 4440 7586
TIME...MOT...LOC 0814Z 247DEG 32KT 4421 7644 4365 7666 

$$

Hitchcock

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:01 AM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 7, 2:01 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
201 AM EDT Tue Aug 7 2018

.SYNOPSIS...
Showers and thunderstorms will cross the area early this morning,
then spread east Tuesday as a weak cool front stalls in the vicinity
of the Lower Great Lakes. More unsettled weather is expected on
Wednesday when a mid level disturbance will pass over the region.
Temperatures through the rest of the work week will remain above
normal.

&&

.NEAR TERM /THROUGH TODAY/...
A belt of deep subtropical moisture with PW values around 2 inches
will advect across the region early this morning while under the
broad synoptic lift in the right entrance region of an upper-level
jet streak. A broken line of showers will move across the region
from west to east in the pre-dawn hours, with scattered thunder also
expected. As we near sunrise, this line of showers will push east of
the Genesee Valley and into the North country, while also losing a
bit of their steam as the upper-level forcing pulls off to the
northeast. Otherwise, it will be a warm and muggy night with
overnight lows ranging from the lower 70s across the lake plains to
the mid and upper 60s in the Southern Tier valleys and across Lewis
County.

Ongoing showers and thunderstorms this morning will push mainly east
of the area during the course of the day as a pre-frontal trough
will make its way across the Finger Lakes to the eastern half of the
state. The diurnal timing of this system moving over our region will
not be conducive for severe weather, mainly due to the minimal
morning instability. Stronger convection will probably wait for
deeper instability to the east/southeast of our region in the
afternoon.

In any case, drier air in the mid and upper levels will mix across
the western counties during the afternoon. Overall this will limit
convection across western and North Central NY. However some linger
low-level moisture and enhanced surface convergence along the
converging lake breeze boundaries from Niagara County east-
southeastward toward Ontario County will provide focus for widely
scattered afternoon showers and thunderstorms. It will remain humid
today, but not quite as warm as temperatures should top out in the
low to mid 80s. This will be some five degrees lower than that of
Monday.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
Any remaining scattered showers and storms inland from the lakes
will end Tuesday evening as better forcing and moisture moves well
east of the area. There still will be low moisture, so if there any
clearing then fog will develop Tuesday night.

Late Tuesday night our attention turns to a shortwave and ill-
defined frontal wave across the Ohio Valley. Model guidance
continues to differ on the timing due to differences in the
sharpness of the trough but in general model consensus is slightly
slower than previous runs. Thus, expect most of the showers
associated with this feature to hold off until late Tuesday night.
Coverage should increase across the western Southern Tier and upper
Genesee Valley around mid-day Wednesday due to diurnal
destabilization. This will likely result in showers and a few
thunderstorms, with precipitation scattered elsewhere. The expected
cloud cover and showers will keep temperatures down, with upper 70s
to lower 80s on the lake plains and mid 70s for higher terrain.

Following the frontal wave, a weak ridge of high pressure will build
into the eastern Great Lakes Wednesday night and Thursday. Some
ensemble members and the 12Z GGEM are slower which would allow
showers to last longer into Wednesday night, but the more likely
scenario is that most of the night will be rain free. Then on
Thursday a weak and moisture-starved shortwave is forecast to move
across southern Ontario, supporting a slight chance of showers
during the period.

A weak cold front will move southeast and into the area Thursday
night. The better upper level support will remain well north across
Quebec and northern New England, with widely scattered showers and
storms possible across our region as the cold front sags slowly
south across the area.

Temperatures will continue to be above normal with highs in the mid
80s across the lake plains and around 80 on the hills. Dewpoints
will be a notch lower than earlier in the week so it will feel a bit
more comfortable. Lows will range from the upper 50s across the
interior valleys to the mid to upper 60s across the lake plains.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Uncertainty increases during this period as quasi-stationary front
remains over or just south of our area and the subsequent
evolution of an amplifying upper level trough that evolves into
a closed upper low over the region. Shower and thunderstorm
chances will be greater across the southern part of the area
Friday and over the weekend closer to the frontal boundary.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
A weak cool front will approach the region late early this morning
with showers and thunderstorms becoming more widespread over the
western counties. Aside from localized MVFR to IFR conditons within
this activity, expect VFR conditions through the overnight.

Ongoing showers and thunderstorms across far western around daybreak
will slowly push east during the course of the day. While there
could be some stronger storms over the far western counties early
Tuesday morning, the strongest activity will most likely develop
Tuesday afternoon, by which time most of the heavier activity will
be found east/southeast of our region. Mainly VFR conditions can be
expected, with MVFR/IFR conditions in showers and storms.

Outlook...

Tuesday night...Mainly VFR with a chance of showers...and MVFR/IFR in
patchy fog.
Wednesday...Mainly VFR with scattered showers and
thunderstorms.
Thursday...VFR.
Friday and Saturday...Mainly VFR. A chance of showers and
thunderstorms with brief/local MVFR.

&&

.MARINE...
Showers and thunderstorms will develop ahead of a cool front and
become more widespread over Lake Erie and the western half of Lake
Ontario early this morning. While any of these storms could prompt
special marine warnings, general winds and their associated waves
will remain below small craft advisory criteria.

On Tuesday, ongoing convection at the start of the day will
gradually push east away from the lakes during the midday and
afternoon. Otherwise, moderate to occasionally fresh southwesterlies
will be found at the east ends of both lakes, but conditions should
remain below Small Craft Advisory criteria.

Winds will then become light with negligible waves across the Lower
Great Lakes Tuesday night and Wednesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Church/JM
NEAR TERM...Church/JM
SHORT TERM...Apffel
LONG TERM...TMA
AVIATION...Church/JM
MARINE...Church/JM
Hazardous weather outlook, Aug 6, 5:53 PM EDT, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
553 PM EDT Mon Aug 6 2018

NYZ001>008-010>014-019>021-085-072200-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
553 PM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are expected on Tuesday. There is a marginal
risk that a few of these storms may contain strong, gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-072200-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
553 PM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms are expected on Tuesday. There is a marginal
risk that a few of these storms may contain strong, gusty winds and
locally higher waves.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 7, 4:14 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
414 AM EDT TUE AUG 7 2018

NYZ007-070915-
Jefferson-
414 AM EDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS APPROACHING JEFFERSON COUNTY...

At 414 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles west of Cedar Point State Park
to 15 miles northwest of Oswego. Movement was northeast at 35 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Watertown, Stony Point, Clayton, Adams, Dexter, Glen Park, Kring
Point State Park, Adams Center, Henderson Harbor and Wellesley Island
State Park.

This includes Interstate 81 between exits 39 and 52.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4440 7583 4372 7585 4368 7626 4378 7629
      4383 7636 4387 7635 4384 7645 4387 7650
      4391 7650 4396 7644 4396 7634 4402 7636
      4405 7642 4410 7643 4414 7635 4420 7631
      4422 7619 4424 7617 4429 7615 4440 7586
TIME...MOT...LOC 0814Z 247DEG 32KT 4421 7644 4365 7666

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:55 AM EDTSpecial Marine WarningBUF65 min
Aug 7, 4:35 AM EDTSevere Thunderstorm WarningBUFJefferson, Lewis55 min
Aug 7, 4:46 AM EDTSpecial Marine WarningBUF46 min
Aug 7, 7:47 AM EDTSpecial Weather StatementBUFNiagara43 min
Aug 7, 11:50 AM EDTSpecial Weather StatementBUFJefferson55 min

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.